NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, September 29, 2016
Did thymectomy 3 years ago. Am taking Mestinon 3 times a day. Feel much better now except for excessive tearing. How long do I have to take Mestinon? Is it life time? Want to stop taking it completely because of the tears. Will I have a relapse?
Myasthenia treatment is divided between symptomatic treatment with drugs like Neostigmine and Pyridostigmine, and Immunosuppressant therapy (steroids like prednisone, azathioprine, and mycophenolate). The first question would be do you still have active myasthenia? Mestinon (pyridostigmine) is symptomatic treatment for myasthenic symptoms, like Tylenol for knee pain. It doesn't make the problem go away, it just treats the symptoms. My advice for patients with mestinon is to take it as you need it. You often learn if you need it by trying to decrease the amount you are taking. Pyridostigmine does increase nasal, lacrimal (tearing), salivary and respiratory secretions, as well as many other lovely side effects (increased gastrointestinal mobility, diarrhea), so you probably could expect the tearing to get better. Talk to your doctor about the ability to try and decrease the dosage of the pyridostigmine. If your myasthenia is well-controlled by thymectomy or other immunosuppressant therapy, then maybe you will not need as much Mestinon and you can start decreasing the medication.
Robert W Neel, IV, MD
Assistant Professor of Neurology
College of Medicine
University of Cincinnati